Alert archive / Pennsylvania / Special Weather Statements in 2019
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at Oct 31, 2019, 9:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 69 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 31, 2019, 9:21 PM EDT (01:21 UTC)
- Expired
- Oct 31, 2019, 10:30 PM EDT
- In force
- 69 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 139 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 31, 10:27 PM EDT | TSTM WND DMG | Quarryville, PA | MULTIPLE TREES AND WIRES DOWN IN PROVIDENCE TOWNSHIP |
| Oct 31, 10:33 PM EDT | TSTM WND DMG | Gap, PA | THREE UTILITY POLES KNOCKED OVER IN SALISBURY TOWNSHIP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 827 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 623 m²/s²
- 0-3 km storm-relative helicity
- 752 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 9.8
The text
As transmitted.
227
WWUS81 KCTP 010121
SPSCTP
Special Weather Statement
National Weather Service State College PA
921 PM EDT Thu Oct 31 2019
PAZ059-065-066-010230-
York PA-Lancaster PA-Lebanon PA-
921 PM EDT Thu Oct 31 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 1030 PM EDT...
At 918 PM EDT, Doppler radar indicated strong thunderstorms with
locally very heavy rain along a line extending from near Womelsdorf
to near Lancaster to 6 miles west of Delta. Movement was east at 30
mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Akron, Leola, Paradise, Denver, Reamstown, Rothsville, Strasburg,
Quarryville, Newmanstown, Gap, Adamstown, Brickerville, Terre Hill
and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop as a result of heavy rainfall totaling 1
to 1.5 inches within a 60 to 90 minute period. Do not drive into
water covering the roadway.
&&
LAT...LON 4001 7636 4037 7623 4036 7620 4014 7587
4010 7594 4004 7594 3996 7599 3987 7599
3985 7602 3981 7603 3973 7610 3974 7611
3972 7614 3972 7653
TIME...MOT...LOC 0118Z 262DEG 25KT 4040 7618 4003 7627 3973 7644
$$
LambertWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Oct 31, 9:05 PM EDT, 16 minutes earlier.
Area forecast discussion, Oct 31, 9:05 PM EDT, 16 minutes before
Area Forecast Discussion National Weather Service State College PA 905 PM EDT Thu Oct 31 2019 .SYNOPSIS... A potent cold front will cross the area this evening, bringing locally heavy showers and thunderstorms, along with strong wind gusts. Much colder weather will follow for the weekend, along with generally dry conditions. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 9 pm update... Although the squall line's progress has slowed across eastern PA the last couple of hours, it does still have some eastward push, and we expect it to finally clear the Lower and Middle Susquehanna Valleys by 10-11 pm. Unfortunately, rainfall rates have been quite excessive (1.5-2.5"/hour) in this area, and given numerous flooding reports in portions of Adams, York, Dauphin, and Lebanon counties, flash flood warnings are now in effect. We'll also watch Lancaster county closely late this evening. As mentioned earlier, we do expect the rains to finally taper down prior to midnight. Given lingering low-level shear and some instability, locally gusty winds are still a consideration prior to midnight as well. Later tonight, post-frontal passage, gusty winds and colder temperatures will be the main story. Scattered rain and snow showers are still expected in the northern mountains and Allegheny ridges, lasting into Friday morning. Previous discussion... 6 pm update... Things progressing about on schedule early this evening, as squall line with embedded meso-vortices continues to push through central PA. Best threat of damaging winds and isolated tornadoes will be south of I-80 and east of I-99 through 10 pm. Farther north, strong winds will be more isolated, with heavy downpours the more prominent threat. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... Strong, gusty winds on the backside of the departing storm will continue into Friday morning. The gusty winds will decrease through Friday afternoon as the tight pressure gradient quickly unwinds with an area of high pressure spreading across the northern Appalachians. The weather pattern will turn noticeably colder through the weekend with temperatures running a solid 5-10 degrees below average for early November. A reinforcing shot of colder air accompanying an upper level trough will bring a brief period of lake effect snow showers to the far northwest zones Saturday night into Sunday. Not expecting more than a slushy coating to an inch accumulation in the favored snowbelts. An increasingly unfavorable trajectory will spell an end to the lake effect activity by Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... Broad cyclonic flow aloft associated with a mean upper trough over southeast Canada will result in a chilly stretch of weather through next week with reinforcing bouts of cold air maintaining below normal temperatures. Areas downwind of the Great Lakes appear most favorable for precipitation which may be rain or snow (mix) depending on time of day vs. night. && .AVIATION /01Z FRIDAY THROUGH TUESDAY/... 00z update... Restrictions (briefly as low as IFR/fuel alternate) will persist through 03-05z ahead of the cold front in showers and embedded thunderstorms. KMDT/KLNS have the best chance at significant convective wind gusts. Once the front goes by, post-frontal restrictions in rain/snow showers are likely at KBFD and KJST, with conditions improving to VFR elsewhere. Strong W gusts of 25-35 kt should persist through late Friday morning, before starting to subside. .Outlook... Sat...Mostly VFR. Sun...Possible restrictions at KBFD and KJST in lower clouds, as well as rain and snow showers. Mon and Tue...Mainly VFR. && .HYDROLOGY... A band of heavy rain will accompany a strong cold front across central PA this evening. A swath of 1-2 inches are forecast with locally higher amounts. Flood risk is mainly confined to urban and poor drainage areas especially where leaves block drains. Sharp rises are also possible on small streams which are most vulnerable to minor flooding issues. && .CTP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 AM EDT Friday for PAZ004>006-010>012- 017-018-024-025-033-034-037. && SYNOPSIS...Jurewicz NEAR TERM...Jurewicz SHORT TERM...Steinbugl LONG TERM...Gartner/Steinbugl AVIATION...Jurewicz HYDROLOGY...
Hazardous weather outlook, Oct 31, 6:42 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service State College PA 642 PM EDT Thu Oct 31 2019 PAZ004>006-010-011-037-012245- Warren-McKean-Potter-Elk-Cameron-Tioga- 642 PM EDT Thu Oct 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ019-026>028-035-036-041-042-045-046-049>053-056>059-063>066- 012245- Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-Franklin- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Lebanon-Cumberland-Adams-York-Lancaster- 642 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A blast of much colder air and strong southwest to west wind gusts up to 40 mph will occur tonight into early Friday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-025-034-012245- Northern Clinton-Northern Centre-Blair-Bedford- 642 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 686 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Tornado Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-012245- Clearfield-Cambria-Somerset- 642 PM EDT Thu Oct 31 2019 ...WIND ADVISORY IN EFFECT UNTIL 10 AM EDT FRIDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Local storm report, Oct 31, 8:17 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
817 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 2 E SKYLINE VIEW 40.34N 76.69W
10/31/2019 DAUPHIN PA TRAINED SPOTTER
TREES DOWN ON WIRES AT CROOKED HILL RD AND S CRAWFORD
RD
&&
EVENT NUMBER CTP1901735
COLBERTLocal storm report, Oct 31, 8:26 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
826 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 1 ENE STONE GLEN 40.39N 76.87W
10/31/2019 DAUPHIN PA TRAINED SPOTTER
MULTIPLE TREES DOWN IN MIDDLE PAXTON TWP.
&&
EVENT NUMBER CTP1901736
COLBERTLocal storm report, Oct 31, 8:53 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
853 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG JERSEY SHORE 41.20N 77.27W
10/31/2019 LYCOMING PA 911 CALL CENTER
NUMEROUS TREES DOWN.
&&
EVENT NUMBER CTP1901737
COLBERTLocal storm report, Oct 31, 8:58 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
858 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TSTM WND DMG CHAMBERSBURG 39.93N 77.66W
10/31/2019 FRANKLIN PA FIRE DEPT/RESCUE
MULTIPLE TREES AND WIRES DOWN
0706 PM TSTM WND DMG 2 NW WOOLRICH 41.22N 77.41W
10/31/2019 CLINTON PA 911 CALL CENTER
TREES DOWN IN WOODWARD AND GALLAGHER TWPS
0720 PM TSTM WND DMG JERSEY SHORE 41.20N 77.27W
10/31/2019 LYCOMING PA 911 CALL CENTER
NUMEROUS TREES DOWN.
0725 PM TSTM WND DMG 1 ENE STONE GLEN 40.39N 76.87W
10/31/2019 DAUPHIN PA TRAINED SPOTTER
MULTIPLE TREES DOWN IN MIDDLE PAXTON TWP.
0730 PM TSTM WND DMG BERRYSBURG 40.60N 76.81W
10/31/2019 DAUPHIN PA AMATEUR RADIO
MULTIPLE TREES DOWN AND POWER OUTAGES BETWEEN HERNDON
AND BERRYSBURG.
0745 PM TSTM WND DMG GETTYSBURG 39.83N 77.23W
10/31/2019 ADAMS PA 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
0810 PM TSTM WND DMG 2 E SKYLINE VIEW 40.34N 76.69W
10/31/2019 DAUPHIN PA TRAINED SPOTTER
TREES DOWN ON WIRES AT CROOKED HILL RD AND S CRAWFORD
RD
0845 PM FLASH FLOOD LAWNTON 40.26N 76.80W
10/31/2019 DAUPHIN PA 911 CALL CENTER
WATER RESCUES IN SWATARA TWP. I-83 NORTHBOUND CLOSED
FROM 283 TO UNION DEPOSIT RD DUE TO FLOODING.
&&
EVENT NUMBER CTP1901731 CTP1901732 CTP1901737 CTP1901736 CTP1901734
CTP1901733 CTP1901735 CTP1901738
COLBERTLocal storm report, Oct 31, 9:09 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
909 PM EDT THU OCT 31 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TSTM WND DMG COGAN STATION 41.31N 77.03W
10/31/2019 LYCOMING PA 911 CALL CENTER
TREES/WIRES DOWN
&&
EVENT NUMBER CTP1901739
KFSpecial weather statement, Oct 31, 9:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
921 PM EDT Thu Oct 31 2019
PAZ059-065-066-010230-
York PA-Lancaster PA-Lebanon PA-
921 PM EDT Thu Oct 31 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER...YORK...AND
LEBANON COUNTIES UNTIL 1030 PM EDT...
At 918 PM EDT, Doppler radar indicated strong thunderstorms with
locally very heavy rain along a line extending from near Womelsdorf
to near Lancaster to 6 miles west of Delta. Movement was east at 30
mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Lancaster, Ephrata, Lititz, Millersville, Willow Street, New Holland,
Akron, Leola, Paradise, Denver, Reamstown, Rothsville, Strasburg,
Quarryville, Newmanstown, Gap, Adamstown, Brickerville, Terre Hill
and Delta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop as a result of heavy rainfall totaling 1
to 1.5 inches within a 60 to 90 minute period. Do not drive into
water covering the roadway.
&&
LAT...LON 4001 7636 4037 7623 4036 7620 4014 7587
4010 7594 4004 7594 3996 7599 3987 7599
3985 7602 3981 7603 3973 7610 3974 7611
3972 7614 3972 7653
TIME...MOT...LOC 0118Z 262DEG 25KT 4040 7618 4003 7627 3973 7644
LambertThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 8:05 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 85 min |
| Oct 31, 8:10 PM EDT | Areal Flood Advisory | CTP | Lycoming, Sullivan | 3 hr |
| Oct 31, 8:43 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lancaster, Lebanon, York | 3 hr |
| Oct 31, 8:49 PM EDT | Flash Flood Warning | CTP | Adams, Cumberland, Dauphin, Lebanon, York | 3 hr |
| Oct 31, 9:12 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Oct 31, 10:07 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Oct 31, 10:10 PM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 30 hr |
| Oct 31, 10:12 PM EDT | Areal Flood Warning | CTP | Lycoming, Sullivan | 3 hr |
| Oct 31, 10:25 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 50 min |
| Oct 31, 10:26 PM EDT | Flash Flood Warning | CTP | Lancaster, York | 3 hr |
| Oct 31, 11:32 PM EDT | River Flood Warning | CTP | Elk | 112 min |
| Oct 31, 11:34 PM EDT | River Flood Warning | CTP | Dauphin, Lebanon | 35 hr |
| Oct 31, 11:58 PM EDT | Areal Flood Advisory | CTP | Schuylkill | 3 hr |
| Nov 1, 12:21 AM EDT | River Flood Warning | CTP | Cumberland, York | 15 hr |
| Nov 1, 4:17 AM EDT | Freeze Watch | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more | 10 hr |
| Nov 1, 2:01 PM EDT | Freeze Warning | CTP | Adams, Columbia, Cumberland, Dauphin, Juniata, Lancaster and 9 more | 19 hr |
Nearby
Special Weather Statements in Pennsylvania, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.